Alert archive / Georgia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 20, NWS Atlanta, GA

January 2, 2006Emanuel County, Jefferson County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jan 2, 2006, 8:19 PM EST for Emanuel County, Jefferson County, Georgia. It was in force for 41 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 2, 2006, 8:19 PM EST (01:19 UTC)
Expired
Jan 2, 2006, 9:00 PM EST
In force
41 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

Counties Emanuel County, GA, Jefferson County, GA

The radar

The Robins AFB radar (KJGX), 96 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 2, 8:40 PM ESTTORNADO2 S Summertown, GAF1 TORNADO WITH A PATH OF 12 MILES LONG AND A QUARTER OF A MILE WIDE.
Jan 2, 8:50 PM ESTTSTM WND DMG1 S Wadley, GASTATE PATROL REPORTED TREES DOWN ON US HWY. 1
Jan 2, 8:50 PM ESTTSTM WND DMG5 Nne Kite, GASTATE PATROL REPORTED TREES DOWN.
Jan 2, 8:50 PM ESTTSTM WND DMG5 W Summertown, GASTATE PATROL REPORTED TREES DOWN ON US HWY. 1

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 2, 6:58 PM ESTTornado WatchSPC5 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 1.3 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2006-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 736 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2006-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
736 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1416 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 030119
SVRFFC
GAC107-163-030200-
/O.NEW.KFFC.SV.W.0020.060103T0119Z-060103T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
819 PM EST MON JAN 2 2006

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EMANUEL COUNTY IN EAST CENTRAL GEORGIA
  JEFFERSON COUNTY IN EAST CENTRAL GEORGIA

* UNTIL 900 PM EST

* AT 817 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZED HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  WEST OF BLUNDALE...AND MOVING EAST AT 40 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WADLEY AND MODOC.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3289 8254 3270 8249 3258 8209 3280 8202

$$

TDP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 2, 5:55 PM EST, 2 hours 24 minutes earlier.

Area forecast discussion, Jan 2, 5:55 PM EST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
555 PM EST MON JAN 2 2006

.SHORT TERM...(TONIGHT THROUGH WEDNESDAY NIGHT)
STRONG UPPER LEVEL LOW LIFTING NORTHEAST THIS EVENING WITH STRONG
DRYING OCCURRING IN THE MID LEVELS OF THE ATMOSPHERE. ALTHOUGH
LAPSE RATES HAVE STEEPENED SIGNIFICANTLY AND BREAKING CLOUDS HAVE
ALLOWED VERY GOOD SURFACE WARMING ACROSS EASTERN ALABAMA AND
WESTERN GEORGIA...THERE HAS NOT BEEN MUCH OF ANY CONVECTION
BREAKING OUT ACROSS THE REGION BEHIND THE CONVECTIVE SYSTEM FROM
EARLIER TODAY. CANNOT RULE OUT ISOLATED TO SCATTERED EVENING
CONVECTION BUT THE THREAT SHOULD BE SHUTTING DOWN ACROSS THE
ENTIRE FORECAST AREA BY 06Z. CLEARING SKIES AND DECREASING LOW
LEVEL MOISTURE SHOULD ALLOW TEMPERATURES TO FALL INTO THE 40S
ACROSS THE AREA TONIGHT. TUESDAY SHOULD REMAIN MILD WITH ONLY WEAK
COLD ADVECTION BEHIND THIS FRONT. CLEAR SKIES AND DRY AIR TUESDAY
NIGHT WILL PRODUCE GOOD RADIATIONAL COOLING CONDITIONS. HIGHER
ELEVATIONS OF THE NORTHEAST MOUNTAINS ARE REPORTING WINDS GUSTING
UP NEAR 30 MPH THIS AFTERNOON. THIS MATCHES UP WITH THE STRONG
850MB WINDS OUT AHEAD OF THE UPPER TROUGH. THIS SHOULD CONTINUE
INTO THE EVENING BEFORE TAPERING OFF AFTER MIDNIGHT. MOST AREAS
EXCEPT THE HIGHEST RIDGES AND PEAKS SHOULD REMAIN BELOW WIND
ADVISORY OR HIGH WIND WARNING LEVELS.

.LONG TERM...(THURSDAY THROUGH MONDAY)
HAVE KEPT THE EXTENDED FORECAST DRY THROUGH DAY SEVEN. WE DO GET A
SERIES OF WEAK UPPER TROUGHS AND ASSOCIATED COLD FRONTS THROUGH
THE AREA...BUT THE MODELS SHOW VERY LITTLE MOISTURE FOR THEM TO
WORK WITH. BY THE END OF THE WEEK THE PROGRESSIVE UPPER LEVEL
PATTERN WE HAVE HAD THE PAST SEVERAL DAYS BECOMES AT LEAST
TEMPORARILY MORE STATIC AS A LARGE RIDGE BUILDS IN THE WEST
ANCHORING A FAIRLY DEEP TROUGH ALONG THE EAST COAST. THE TROUGH
AXIS REMAINS EAST OF GEORGIA KEEPING US IN A PRETTY STRONG
NORTHWEST FLOW SITUATION. THIS WILL ALLOW TEMPERATURES TO FALL
BACK TO MORE SEASONAL LEVELS THAN WE HAVE BEEN EXPERIENCING.

&&
.AVIATION...
WARM FRONT LIFTING NORTHWARD THROUGH ATL...AND COLDFRONT EXTENDS
FROM NE AL TO THE MOB. FRONT TO PUSH EAST OF ATL BTN 00Z AND 03Z.
CEILINGS GENERALLY 1-3 THSD FT WITH SCATTERED AREAS OF CEILING AOB 1
THSD FT AND VSBYS GENERALLY ABV 7 MILES. AFT 00Z EXPECT TO SEE
CEILINGS AND VSBYS REMAIN VFR THROUGH 10Z WHEN DIMINISHED WINDS
TO ALLOW DEVELOPMENT OF EARLY MORNING FOG.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         45  57  40  64 /  20   5   0  10
ATHENS          45  60  39  65 /  30  10   0  10
GAINESVILLE     44  56  40  61 /  30  10   0  10
ROME            44  58  37  64 /  20   5   0  10
COLUMBUS        47  64  41  68 /  20   5   0  10
MACON           47  64  36  65 /  30   5   0   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

20
Hazardous weather outlook, Jan 2, 6:00 AM EST, 14 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
600 AM EST MON JAN 2 2006

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-031100-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
600 AM EST MON JAN 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT

...NUMEROUS SEVERE THUNDERSTORMS EXPECTED ACROSS PARTS OF NORTH AND
CENTRAL GEORGIA THIS AFTERNOON AND EVENING...

.SYNOPSIS...
A POWERFUL STORM SYSTEM WILL APPROACH THE SOUTHEASTERN U.S. TODAY
BRINGING VERY WARM AND MOIST AIR TO MUCH OF GEORGIA. WIDESPREAD
SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS MORNING AS A WARM FRONT
LIFTS NORTH. BY MIDDAY...SHOWERS WILL DECREASE IN COVERAGE BUT
INSTABILITY WILL INCREASE ALLOWING FOR THE DEVELOPMENT OF SEVERE
THUNDERSTORMS.

.PRIMARY HAZARD...
LARGE HAIL...GUSTY WINDS AND TORNADOES WILL BE POSSIBLE WITH SOME OF
THE STORMS THIS AFTERNOON AND THIS EVENING.

.DISCUSSION...
WIDESPREAD ELEVATED SHOWERS AND THUNDERSTORMS WILL DECREASE IN
COVERAGE LATE THIS MORNING. HOWEVER...INSTABILITY WILL INCREASE THIS
AFTERNOON AS BREAKS IN THE CLOUDS DEVELOP AND TEMPERATURES RISE INTO
THE 60S AND LOWER 70S. CAPE VALUES THIS AFTERNOON WILL REACH NEAR
2000 ACROSS PARTS OF CENTRAL GEORGIA AND BETWEEN 500 AND 1000 OVER
NORTHEAST GEORGIA. 0 TO 1 KM STORM RELATIVE HELICITY VALUES WILL
RANGE BETWEEN 100 AND 150 ACROSS MUCH OF THE AREA. THIS COMBINATION
OF INSTABILITY AND VERTICAL WIND SHEAR ARE FAVORABLE FOR SUPERCELL
THUNDERSTORMS AND TORNADOES...ESPECIALLY ACROSS CENTRAL GEORGIA.
ACROSS NORTHEAST GEORGIA...INSTABILITY SHOULD BE LOW ENOUGH TO LIMIT
THE DEVELOPMENT OF TORNADOES TODAY AND TONIGHT.

THE MOST LIKELY TIME FOR SEVERE WEATHER INCLUDING TORNADOES WILL BE
BETWEEN NOON AND 6PM ACROSS WESTERN GEORGIA AND BETWEEN 3 PM AND 9
PM ACROSS EASTERN GEORGIA...MAINLY SOUTH OF A COLUMBUS TO ATHENS
LINE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
A DRY AND MORE STABLE AIRMASS WILL PUSH INTO GEORGIA TUESDAY ENDING
ANY CHANCE FOR THUNDERSTORMS OR OTHER HAZARDOUS WEATHER. SOME RAIN
WILL BE POSSIBLE WEDNESDAY AND AGAIN ON FRIDAY...BUT NO
THUNDERSTORMS ARE EXPECTED.

.SPOTTER ACTIVATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED FOR WESTERN GEORGIA BETWEEN 9 AM
AND 6PM...AND FROM NOON TO 9PM ACROSS EASTERN GEORGIA. ALL
PREPAREDNESS ACTIVITIES SHOULD BE RUSHED TO COMPLETION.

&&

FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

SNELSON

In the hours before

Local storm report, Jan 2, 7:22 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
722 PM EST MON JAN 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             MORROW                  33.58N 84.34W
01/02/2006  1.00 INCH        CLAYTON            GA   PUBLIC

0515 PM     HAIL             COLLEGE PARK            33.64N 84.46W
01/02/2006  0.75 INCH        FULTON             GA   PUBLIC

0515 PM     TSTM WND DMG     COLLEGE PARK            33.64N 84.46W
01/02/2006                   FULTON             GA   PUBLIC

            NUMEROUS TREES DOWN

0545 PM     HAIL             GRIFFIN                 33.24N 84.27W
01/02/2006  1.00 INCH        SPALDING           GA   PUBLIC

0545 PM     HAIL             GRIFFIN                 33.24N 84.27W
01/02/2006  1.00 INCH        SPALDING           GA   PUBLIC

0600 PM     HAIL             MOLENA                  33.01N 84.50W
01/02/2006  1.75 INCH        PIKE               GA   PUBLIC

&&

EA
Special weather statement, Jan 2, 7:30 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
730 PM EST MON JAN 2 2006

GAZ072-030100-
730 PM EST MON JAN 2 2006

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL IN JONES COUNTY UNTIL
800 PM EST...

AT 728 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WAYSIDE...MOVING EAST AT 35 MPH. ANOTHER
STRONG STORM WAS LOCATED NEAR GRAY. SMALL HAIL WILL BE POSSIBLE WITH
THESE STORMS.
Special weather statement, Jan 2, 7:31 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
731 PM EST MON JAN 2 2006

GAZ061-062-075-076-030115-

731 PM EST MON JAN 2 2006

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 40 TO 50 MPH WINDS
IN JEFFERSON...GLASCOCK...HANCOCK AND WARREN COUNTIES UNTIL 815 PM
EST...

AT 728 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 9 MILES NORTHEAST OF CEDAR ROCK TO
MITCHELL...MOVING EAST AT 45 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS JEFFERSON...GLASCOCK...HANCOCK AND WARREN COUNTIES. BRIEF
HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS. THE STORMS
ARE EXPECTED TO WEAKEN OR MOVE OUT OF THE COUNTIES BY 815 PM EST.

A TORNADO WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER
RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR
POSSIBLE WARNINGS ON THESE STORMS.

TDP
Local storm report, Jan 2, 7:47 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
747 PM EST MON JAN 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             MARIETTA                33.95N 84.54W
01/02/2006  0.75 INCH        COBB               GA   PUBLIC

0520 PM     HAIL             PEACHTREE CITY          33.39N 84.57W
01/02/2006  0.88 INCH        FAYETTE            GA   PUBLIC

0707 PM     TSTM WND DMG     4 NW GRAY               33.05N 83.58W
01/02/2006                   JONES              GA   AMATEUR RADIO

            2 HOMES DESTROYED OFF WHEELER ROAD.

0714 PM     HAIL             4 NW MCINTYRE           32.89N 83.24W
01/02/2006  1.00 INCH        WILKINSON          GA   PUBLIC

0740 PM     HAIL             SANDERSVILLE            32.98N 82.81W
01/02/2006  1.00 INCH        WASHINGTON         GA   EMERGENCY MNGR

&&

EA
Special weather statement, Jan 2, 7:57 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
757 PM EST MON JAN 2 2006

GAZ072-073-030130-
757 PM EST MON JAN 2 2006

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL IN JONES AND BALDWIN
COUNTIES UNTIL 830 PM EST...

AT 751 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BLOUNTSVILLE...MOVING EAST AT 40 MPH. THIS
STORM WILL AFFECT AREAS BETWEEN BLOUNTSVILLE...WAYSIDE...HADDOCK AND
MILLEDGEVILLE.
Local storm report, Jan 2, 8:01 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
801 PM EST MON JAN 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     HAIL             LAWRENCEVILLE           33.95N 83.99W
01/02/2006  1.00 INCH        GWINNETT           GA   PUBLIC

0645 PM     HAIL             FORSYTH                 33.03N 83.94W
01/02/2006  0.75 INCH        MONROE             GA   LAW ENFORCEMENT

&&

EA

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 7:00 PM ESTTornado WarningFFCBaldwin, Washington45 min
Jan 2, 7:28 PM ESTTornado WarningFFCWilkinson32 min
Jan 2, 7:44 PM ESTTornado WarningFFCJohnson, Washington46 min
Jan 2, 7:58 PM ESTSevere Thunderstorm WarningFFCWilkinson32 min
Jan 2, 8:10 PM ESTSevere Thunderstorm WarningFFCBaldwin30 min
Jan 2, 8:29 PM ESTTornado WarningFFCEmanuel, Johnson46 min
Jan 2, 10:09 PM ESTDense Fog AdvisoryFFCBanks, Barrow, Clarke, Hall, Jackson, Lumpkin and 3 more5 hr

Nearby

Severe Thunderstorm Warnings in Georgia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.